Alert archive / Pennsylvania / Tornado Warnings in 2023

Tornado Warning 5, NWS Binghamton, NY

August 7, 2023Bradford County, Pennsylvania

NWS Binghamton, NY issued this tornado warning at Aug 7, 2023, 3:17 PM EDT for Bradford County, Pennsylvania. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2023, 3:17 PM EDT (19:17 UTC)
Expired
Aug 7, 2023, 4:00 PM EDT
In force
43 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 81 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 3:50 PM EDTFUNNEL CLOUD5 Sse West Franklin, PASpotter observed rotating wall cloud and stated there may have been a very brief touchdown. No debris sighted, not confirmed.
Aug 7, 4:05 PM EDTTSTM WND DMGMonroe, PATrees down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 3:13 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

229 
WFUS51 KBGM 071917
TORBGM
PAC015-072000-
/O.NEW.KBGM.TO.W.0005.230807T1917Z-230807T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Binghamton NY
317 PM EDT Mon Aug 7 2023

The National Weather Service in Binghamton has issued a

* Tornado Warning for...
  Southwestern Bradford County in northeastern Pennsylvania...

* Until 400 PM EDT.
    
* At 317 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Shunk, or 9 miles south of Canton, moving
  northeast at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Grover around 320 PM EDT.
  Le Roy around 345 PM EDT.
  Burlington, Franklindale and Monroeton around 400 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4180 7662 4169 7639 4156 7637 4158 7674
      4160 7687 4162 7688
TIME...MOT...LOC 1917Z 229DEG 23KT 4153 7682 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

DJN
2 follow-up statements
901 
WWUS51 KBGM 071935
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
335 PM EDT Mon Aug 7 2023

PAC015-072000-
/O.CON.KBGM.TO.W.0005.000000T0000Z-230807T2000Z/
Bradford PA-
335 PM EDT Mon Aug 7 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR
SOUTHWESTERN BRADFORD COUNTY...
    
At 335 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Shunk, or 9 miles southeast of Canton, moving
northeast at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Le Roy around 340 PM EDT.
  Burlington and Franklindale around 400 PM EDT.
  Monroeton and South Branch around 405 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4180 7662 4169 7639 4156 7637 4158 7674
      4160 7687 4162 7688
TIME...MOT...LOC 1935Z 229DEG 23KT 4160 7669 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

DJN
267 
WWUS51 KBGM 071948
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
348 PM EDT Mon Aug 7 2023

PAC015-072000-
/O.CON.KBGM.TO.W.0005.000000T0000Z-230807T2000Z/
Bradford PA-
348 PM EDT Mon Aug 7 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR SOUTH
CENTRAL BRADFORD COUNTY...
    
At 348 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Overton, or 12 miles southwest of Towanda, moving
northeast at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  New Albany and Franklindale around 400 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4180 7662 4169 7639 4156 7637 4158 7671
      4160 7671 4163 7670
TIME...MOT...LOC 1948Z 233DEG 23KT 4161 7657 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

DJN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Aug 7, 2:41 PM EDT, 36 minutes earlier.

Area forecast discussion, Aug 7, 2:41 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
241 PM EDT Mon Aug 7 2023

.SYNOPSIS...
Active weather with periods of showers and thunderstorms will
continue this afternoon and tonight. Some of the storms could
be severe with large hail, damaging winds, frequent lightning
and heavy rainfall. Expect cooler temperatures along with
numerous showers and isolated thunderstorms on Tuesday.
Wednesday will be dry with more sunshine and seasonable
temperatures.

&&

.NEAR TERM /THROUGH TUESDAY/...
noon update...
Increased pops as the area of shower and thunderstorms that
moved into the area is not dying quickly. Timing of the main
batch of convection is still good for this afternoon.

915 AM update...

Clouds are hanging tough across most of the area. Slow trend of
increasing sunshine this morning. A cluster of thunderstorms of
thunderstorms in SW PA will expand northeast into our area
early this afternoon. Increased cloud cover and lowered winds,
otherwise the grids look good. Severe weather still expected
this afternoon and evening.

650 AM Update

Near term forecast remains on track; rain is now exiting off to
the north and east as expected. Low clouds linger through mid to
late morning, but then latest satellite trends do show breaks in
the cloud cover arriving midday and early afternoon. With the
soaking rainfall early this morning, the modeled NBM dew points
in the low to mid 70s this afternoon still look plausible.

400 AM Update

SPC has issued an Enhanced Risk For Severe Thunderstorms this
afternoon and evening across the Twin Tiers, Catskills and all
of Northeast PA. Slight Risk for Severe Storms elsewhere in
Central NY.

Very active and potentially hazardous weather set up expected
later today into this evening as a strong shortwave and low
pressure system combine with enhanced moisture, instability and
wind shear to develop scattered to numerous severe thunderstorms.

Current wave of steady to occasionally heavy is moving through
the area early this morning is associated with a vort max and
an area of elevated moisture/PWATs...in fact pwats have risen
between 1.8 to 2.0 inches over the southern tier and NE PA.
Rainfall amounts between 0.5 to 1.25 inches are expected over
much of the CWA before this batch of rain moves out by mid-morning.

After this rain moves out, clouds will linger longest, through
the morning hours east of I-81 and especially across the
Catskills, Poconos and Mohawk Valley regions. Further west,
breaks of sun are expected during the morning and some breaks in
the clouds are expected areawide by early to mid afternoon. As
the clouds break temperatures will warm up quickly in the warm
air advection regime; with daytime highs expected to reach the
low to mid-80s along and west of I-81...further east there will
not be as much heat and therefore less instability.

Model guidance is trending higher with temperatures and
instability for our area this afternoon and evening, and there
will be plenty of low level moisture in place as dew points
reach the low to mid-70s! 00z 12km NAM and GFS are now both
showing forecast MLCAPE between 800 to 1500+ J/kg over much of
the region...but especially from the Twin Tiers south into NE
PA. The 3km NAM and HRRR are also on board showing instability
ranging from 1000 to 2000 J/kg over the region. DCAPE values
are high, especially on the 3km NAM, eclipsing 1000 J/kg...the
3km NAM is also showing more veering or turning of winds with
height than the 06z run of the HRRR...but either way there does
appear to be enough low level helicity (150-250 m2/s2) and shear
(15-25kts) in the 0-1km layer to support rotating storms, and
the possibility for a few tornadoes to develop. SPC now has a 5%
tornado contour from Broome, Tioga, Delaware counties south
into all of NE PA. The other main threat will be the possibility
for isolated to scattered instances for damaging winds with any
well organized thunderstorms that do develop.

The main timing for these strong to severe storms appears to be
starting as early as 2-3 PM and continuing into the evening
hours (9-10 PM) before transition to periods of rain and just a
few embedded thunderstorms. Occasional showers continue
overnight with some patchy fog also developing. It remains
muggy with lows in the mid-60s for most locations.

On Tuesday, the vertically stacked low track has shifting a bit
further north compared to earlier forecasts. This will put our
forecast area in a relative dry slot to start off the day, with
just a slight chance for showers...but still mostly cloudy
conditions with the lingering fog for the morning. As the center
of the 700mb low lifts north and east into Quebec our area will
end up on the back side of the trough under a northwest flow by
Tuesday afternoon. Now that this portion of the forecast is
getting closer in time, the CAMs were utilized to better
determine shower coverage and thunderstorm potential. Based on
this data lowered PoPs from the Twin Tiers south compared to
what the NBM was suggesting. Overall, it is looking like
scattered to numerous pop up showers, with isolated
thunderstorms for CNY and most of NE PA. It will be cool under
the upper trough with highs in the upper 60s to mid-70 across
the region.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
230 PM Forecast...

Weak ridging will bring pleasant conditions to the area on
Wednesday. WNW flow will advect in a cooler airmass from
southern Canada and the Great Lakes. While this airmass is not a
Canadian airmass, it will be modified enough to bring cooler
temperatures to the region Wednesday. Highs on Wednesday will be
in the mid 70s to low 80s, with overnight lows falling into the
mid 50s to low 60s. Dewpoints will remain in the mid 50s to low
60s so the air will not be too crisp.

Thursday will see a return of rain showers and thunderstorms as a
broad upper level trough moves into the region. The trough looks to
be positively tilted, generating two areas of low pressure. One
should move across southern Ontario, while the other will move over
the Mid-Atlantic. Vorticity advection at 700mb and 500mb highlights
these areas as well. The CWA will be sandwiched between these
features, allowing scattered rain showers and isolated thunderstorms
to develop during the late morning through early evening hours on
Thursday. Frontal passage timing is still a little unsure, with
current model runs leaning toward a late morning passage, which
would limit thunderstorm activity. A later passage will allow for
better thunderstorm chances so this will have to be monitored. Highs
on Thursday will reach the mid 70s to low 80s.

Rain showers should linger into Thursday night, especially east of I-
81. Overnight lows will fall to the mid 50s to low 60s.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
230 PM Forecast...

Another ridge is expected to build into the area behind the
exiting trough, bringing dry and cool conditions across the
region. Highs Friday will be in the mid to upper 70s across most
of the area, with a few 80s in the warmer river valleys.

The pattern looks to remain active through the weekend. Guidance is
starting to come into better agreement on a shortwave trough pushing
through the area Saturday and Sunday. The finer details on timing
and location of showers and storms are still murky, so PoPs were
limited to chance and mostly followed NBM guidance. Given the broad
nature of the trough, chance PoPs are present for the entire CWA
Saturday afternoon and evening.

Lingering wrap around showers could impact the region Sunday, but
the extent of the showers will depend on the track of the low. High
pressure will follow the trough, bringing pleasant conditions for
the beginning of next week.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
145 PM Update

Convection has started and will continue into the evening, then
showers into the overnight.

This afternoon and evening mostly VFR except for restrictions in
thunderstorms with heavy rain. Vsbys could drop to IFR and cigs
to MVFR. Between 1 and 3Z vsbys and cigs will drop to MVFR. The
strongest thunderstorms will have gusts over 30 kts and hail.

Late tonight into Tuesday morning ceilings could drop to IFR
with the most confidence in BGM ITH ELM.

Southeast to south winds at 5 to 10 kts with some higher gusts
into early evening. late evening winds will be southeast at 4 to
8 kts then west late tonight.

Outlook...

Tuesday afternoon...Showers and thunderstorms likely. CIGs
likely hovering MVFR/MVFR Fuel ALternate. Occasional VSBY
restrictions possible too.

Wednesday...VFR with dry weather expected.

Thursday...mainly VFR...chance of showers/thunderstorms
afternoon and at night.

Friday...Likely will be in-between systems and there is a higher
chance for VFR conditions through this period.

Saturday...Restrictions likely in showers and thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MJM/TAC
NEAR TERM...MJM/TAC
SHORT TERM...JTC
LONG TERM...BJG/JTC
AVIATION...TAC
Hazardous weather outlook, Aug 7, 3:17 PM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
317 PM EDT Mon Aug 7 2023

NYZ009-015>018-022>025-036-037-044-081930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
317 PM EDT Mon Aug 7 2023

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

A few severe thunderstorms are possible this afternoon into this
evening. These thunderstorms will have the potential to produce
damaging winds and localized tornadoes. Heavy rain could cause
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS.

NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-081930-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
317 PM EDT Mon Aug 7 2023

...TORNADO WATCH 605 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe thunderstorms are expected this afternoon into this evening.
These thunderstorms will have the potential to produce damaging
winds, large hail, and localized tornadoes. Heavy rain could cause
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS.

In the hours before

Local storm report, Aug 7, 9:24 AM EDT, 5 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
924 AM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     Rain             Edwardsville            41.26N 75.91W
08/07/2023  E1.40 inch       Luzerne            PA   Trained Spotter

&&
Local storm report, Aug 7, 9:25 AM EDT, 5 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
925 AM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Rain             Risingville             42.22N 77.31W
08/07/2023  M1.46 inch       Steuben            NY   Trained Spotter

&&
Special weather statement, Aug 7, 1:03 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Binghamton NY
103 PM EDT Mon Aug 7 2023

NYZ045-046-056-071730-
Otsego NY-Chenango NY-Broome NY-
103 PM EDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of western Otsego,
northwestern Broome and central Chenango Counties through 130 PM
EDT...

At 102 PM EDT, Doppler radar was tracking a strong thunderstorm over
Greene, or 15 miles east of Marathon, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Norwich, Guilford, Coventry, Greene, Oxford, Preston, Whitney Point,
Lisle, South Oxford and Rockdale.

This includes the following highway exits...
 New York Interstate 81 near 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4222 7577 4233 7607 4259 7547 4243 7531
TIME...MOT...LOC 1702Z 239DEG 38KT 4237 7574

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DJN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:54 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna66 min
Aug 7, 3:55 PM EDTTornado WarningBGMBradford35 min
Aug 7, 4:22 PM EDTAreal Flood AdvisoryBGMBradford, Susquehanna5 hr
Aug 7, 4:26 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna34 min
Aug 7, 4:33 PM EDTSevere Thunderstorm WarningBGMBradford, Wyoming42 min
Aug 7, 4:58 PM EDTSevere Thunderstorm Warning Considerable damage threatBGMSusquehanna47 min
Aug 7, 5:11 PM EDTSevere Thunderstorm WarningBGMSusquehanna, Wyoming34 min
Aug 7, 5:16 PM EDTSevere Thunderstorm WarningBGMLuzerne44 min
Aug 7, 5:30 PM EDTSevere Thunderstorm WarningBGMLackawanna, Susquehanna, Wyoming45 min
Aug 7, 5:43 PM EDTSevere Thunderstorm WarningBGMSusquehanna, Wayne47 min
Aug 7, 5:49 PM EDTTornado WarningBGMLackawanna, Susquehanna, Wyoming26 min
Aug 7, 5:54 PM EDTTornado WarningBGMSusquehanna, Wayne36 min
Aug 7, 6:03 PM EDTSevere Thunderstorm WarningBGMLuzerne57 min
Aug 7, 6:23 PM EDTTornado WarningBGMSusquehanna, Wayne20 min
Aug 7, 6:49 PM EDTSevere Thunderstorm WarningBGMWayne41 min
Aug 7, 6:57 PM EDTTornado WarningBGMWayne33 min
Aug 7, 7:26 PM EDTSevere Thunderstorm WarningBGMWayne49 min
Aug 7, 7:54 PM EDTSevere Thunderstorm WarningBGMPike51 min

Nearby

Tornado Warnings in Pennsylvania, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.